Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 23, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 20, 2004, 4:22 PM EDT for Scotland County, North Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2004, 4:22 PM EDT (20:22 UTC)
- Expired
- May 20, 2004, 4:45 PM EDT
- In force
- 23 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Scotland County, NC
The radar
The Raleigh/Durham radar (KRAX), 121 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1110 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 202022
SVRRAH
NCC165-202045-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
421 PM EDT THU MAY 20 2004
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN SCOTLAND COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 445 PM EDT
* AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER SILVER HILL...OR ABOUT 13 MILES NORTH OF
LAURINBURG...MOVING SOUTHEAST AT 5 MPH. PENNY SIZED HAIL IS LIKELY
WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
SILVER HILL...
LARGE HAIL...GUSTY WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.
LAT...LON 3491 7952 3497 7956 3500 7948 3501 7943
3491 7936 3487 7950
$$
RFGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 1:20 PM EDT, 3 hours 2 minutes earlier.
Area forecast discussion, May 20, 1:20 PM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 120 PM EDT THU MAY 20 2004 .DISCUSSION... TONIGHT... MODERATELY UNSTABLE AIR...MOISTURE CONVERGENCE...SURFACE...WEAK UPPER LEVEL VORT...ALL COMBINED WILL PROVIDE THE FOCUS FOR CONVECTION THIS AFTERNOON INTO THE EVENING HOURS. BASED CONVECTIVE PARAMETERS FROM MORNING RAOB...MAIN THREAT WILL BE HAIL. THUS WILL CONTINUE HIGH CHANCE POPS INTO THE EVENING HOURS...ENDING TIME MORE TOWARD MIDNIGHT. FRIDAY THROUGH MONDAY... SUMMERLIKE PATTERN WILL CONTINUE...WITH QUITE WARM...MOIST ...UNSTABLE AIR MASS OVER THE AREA. THESE PARAMETERS COMBINED WITH LEE TROUGH WILL PROVIDE THE FOCUS FOR SCATTERED AFTERNOON/EVENING CONVECTION. PER MODEL TRENDS...LESS COVERAGE SATURDAY AS SOME BUILDING OF HEIGHTS. ALSO ETA SHOWING SOME DECREASE IN MEAN RH ESPECIALLY NORTHEAST SECTIONS...GFS REMAINS QUITE MOIST. DEEP CONVECTION REMAINS TO OUR NORTH ALONG EAST/WEST COLD FRONT. TUESDAY THROUGH THURSDAY... S/W TROUGH APPROACHES AND COLD FRONT SAGS FURTHER SOUTH. MODELS DIFFER ON WEAKENING OF RIDGE OVER THE SOUTHEAST WHICH WILL DETERMINE HOW FAR FRONT DROPS SOUTH. FOR NOW WILL CONTINUE TREND OF AREA REMAINING IN WARM...MOIST AIR MASS RESULTING IN SCATTERED AFTERNOON/EVENING CONVECTION. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...NONE. && RA/MLM
Hazardous weather outlook, May 20, 6:02 AM EDT, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 602 AM EDT THU MAY 20 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-211002-ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR... DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO... GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT... HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG... MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN... ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD... SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY... WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM 602 AM EDT THU MAY 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, May 20, 1:33 PM EDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
133 PM EDT THU MAY 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL KNIGHTDALE 35.79N 78.49W
05/19/2004 0.75 INCH WAKE NC TRAINED SPOTTER
&&
DMThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 8:28 PM EDT | Flash Flood Warning | RAH | Stanly | 2 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.